Texas, 2023High Wind in Texas, February 15, 2023
February 15, 2023 · NWS MAF · 1 event in 1 county or zone
This is a continuation of the previous event. A deep, broad trough across the southwestern US with associated shortwaves rounding this larger disturbance brought a long-duration wind event to the region.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
This is a continuation of the previous event. A deep, broad trough across the southwestern US with associated shortwaves rounding this larger disturbance brought a long-duration wind event to the region. Strong to high winds were felt across almost the entire region behind a potent Pacific cold front. More sustained high winds were felt across the higher elevations.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Feb 15, 5:39 PM CST, 3 hours 3 minutes earlier.
Area forecast discussion, Feb 15, 5:39 PM CST, 3 hours 3 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
539 PM CST Wed Feb 15 2023
...New AVIATION...
.SHORT TERM...
(This afternoon through Thursday night)
Issued at 207 PM CST Wed Feb 15 2023
Yet another windy day is underway across Southeast New Mexico and
West Texas, with the strongest winds once again located across the
higher terrain and immediately adjacent plains, where a High Wind
Warning remains in effect through late this evening. Winds aren't as
strong as yesterday, however, extremely hazardous conditions
persist, especially for those driving high profile vehicles
(particularly on north-south oriented roadways and through Guadalupe
Pass), with additional potential for localized visibility reductions
due to blowing dust across much of the region. These winds, along
with the unseasonably warm and dry conditions are also contributing
to areas of critical to locally extreme fire weather conditions,
especially south of I-10 toward the Big Bend. Additional details can
be found in the Fire Weather Discussion Below.
The main driving force behind today's winds is a low currently
located over the Four Corners Region, progged to translate east-
northeastward into the Central Plains tonight. As this low and its
attendant jet progresses eastward this evening, winds will gradually
diminish, though a cold front associated with the departing trough
will progress into the region after midnight tonight, resulting in
another round of elevated/gusty winds as winds shift to the
northwest and north by Thursday morning. Cold advection in the wake
of this front will make for a very chilly early Thursday morning,
with lows in the teens and lower 20s north, with 30s focused across
far southern zones. The northerly breeze will make it feel even
colder, with wind chill values in the teens and even single digits
across Southeast New Mexico, portions of the Permian Basin, and
across the higher terrain.
After a cold start Thursday morning, Thursday afternoon will be
noticeably colder than today given persistent northerly surface flow
and continued cold advection. Highs will top out in the 40s for
most, with 50s through portions of the Pecos and Rio Grande Valleys.
Surface high pressure will build over the region Thursday night,
gradually drifting east by Friday morning, allowing winds to become
light and gradually veer to the northeast. The combination of light
winds and mostly clear skies will produce efficient radiational
cooling conditions, with lows expected to plummet into the teens and
lower 20s for most, with subfreezing lows expected as far south as
the Rio Grande despite increasing clouds across southern areas
toward Friday morning.
&&
.LONG TERM...
(Friday through Tuesday)
Issued at 207 PM CST Wed Feb 15 2023
The long term forecast starts off on a cold note with Friday's high
temperatures struggling to get out of the upper 40s and low 50s. A
remnant cold airmass and increasing cloud cover keeping temperatures
chilly. A weak shortwave trough embedded in the southwesterly flow
aloft quickly ejects northeast across the region Saturday morning.
Surface moisture is going to be limited across the area but mid-
level moisture will increase ahead of the trough. Snow or a
rain/snow mix is likely as temperatures are expected to be near and
below freezing for much of the area. The best chance of any
precipitation at this time is across the Davis Mountains and the
surrounding foothills but light precipitation may be possible
elsewhere. No impacts are expected with this fast moving system.
After this system exits the region, temperatures begin to climb
across the area. Weak ridging/quasi-zonal flow allows temperatures
to reach the 60s and 70s through the weekend, approaching the 80s by
Monday. By early the following week, another closed upper-low will
be approaching from the west. This system will be the next chance at
widespread rain chances. Unfortunately, windy conditions are
expected to return also. Overall, the end of the week remains cool
before becoming warm once again through the weekend into next
week.
&&
.AVIATION...
(00Z TAFS)
Issued at 533 PM CST Wed Feb 15 2023
Has been a windy day but with Pacific front moving through wind
shifting to the NW. Widespread gusts of 30kts+ will continue to
sunset or a little past but should decrease through the evening.
Some blowing dust possible at TAF sites but reduction to vsbys
just minimal. A High Wind Warning remains in effect for the
Guadalupe and Delaware Mountains until 06z with severe turbulence
possible. Wind will veer to the N early Thursday.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 27 47 21 49 / 0 0 0 0
Carlsbad 23 43 20 47 / 0 0 0 0
Dryden 37 56 27 50 / 0 0 0 0
Fort Stockton 31 50 23 48 / 0 0 0 0
Guadalupe Pass 21 38 21 41 / 0 0 0 0
Hobbs 19 41 17 46 / 0 0 0 0
Marfa 21 46 13 49 / 0 0 0 0
Midland Intl Airport 27 46 21 49 / 0 0 0 0
Odessa 25 46 22 48 / 0 0 0 0
Wink 25 48 20 48 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Warning until midnight CST /11 PM MST/ tonight for
Davis Mountains-Davis Mountains Foothills-Eastern Culberson
County-Guadalupe Mountains Above 7000 Feet-Guadalupe and
Delaware Mountains-Reeves County Plains-Van Horn and
Highway 54 Corridor.
Wind Advisory until midnight CST tonight for Andrews-Borden-
Central Brewster County-Chinati Mountains-Chisos Basin-
Crane-Dawson-Ector-Gaines-Glasscock-Howard-Loving-Lower
Brewster County-Marfa Plateau-Martin-Midland-Mitchell-Pecos-
Presidio Valley-Scurry-Terrell-Ward-Winkler.
Red Flag Warning until 7 PM CST this evening for Central
Brewster County-Chinati Mountains-Chisos Basin-Davis
Mountains-Davis Mountains Foothills-Lower Brewster County-
Marfa Plateau-Pecos-Presidio Valley-Reeves County Plains-
Terrell.
NM...High Wind Warning until 11 PM MST this evening for Central Lea
County-Eddy County Plains-Guadalupe Mountains of Eddy
County-Northern Lea County.
Wind Advisory until 11 PM MST this evening for Southern Lea
County.
&&
SHORT TERM...84
LONG TERM....72
AVIATION...84Hazardous weather outlook, Feb 15, 8:00 PM CST, 42 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
800 PM CST Wed Feb 15 2023
NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-170200-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
800 PM CST Wed Feb 15 2023 /700 PM MST Wed Feb 15 2023/
This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.
.DAY ONE...Tonight.
A High Wind Warning remains in effect through this evening for the
Guadalupe, Delaware, and Davis Mountains, as well as the adjacent
plains to the east.
A Wind Advisory is in effect this evening for nearly all of West
Texas.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Thursday and Friday mornings are expected to have dangerously cold
wind chills in the single digits and teens across the higher
elevations and northern portions of the area.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland
High Wind, Guadalupe and Delaware Mountains
- When
- February 15, 8:42 PM CST to 9:42 PM CST
- Where
- Guadalupe and Delaware Mountains forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 31.447, -104.517 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Missouri, February 15 to 16, 2023$375,000 · 2.5 in hail · 14 events
- Hail and Damaging Winds in Arkansas, February 15 to 16, 2023$95,000 · 1.75 in hail · 23 events
- Hail and Damaging Winds in Oklahoma, February 15 to 16, 2023$140,000 · 1.75 in hail · 11 events
- Heavy Snow in Colorado, February 15 to 16, 202323 events
- Winter Storm in Iowa, February 15 to 16, 202322 events
- Blizzard and Winter Weather in Minnesota, February 15, 20231 injured · 11 events
- Winter Storm and Winter Weather in Nebraska, February 15 to 16, 202318 events
- Winter Storm and Winter Weather in Kansas, February 15, 202314 events
- Winter Storm in Kansas, February 15 to 16, 202310 events
- High Wind and Strong Wind in Iowa, February 15, 202350 kt wind · 9 events
- Winter Storm and Winter Weather in Colorado, February 15 to 16, 20238 events
- Hail and Damaging Wind in Oklahoma, February 15, 20231 in hail · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1083308.